CaltechAUTHORS
  A Caltech Library Service

Shock Formation in a Multidimensional Viscoelastic Diffusive System

Cohen, Donald S. and White, Andrew B., Jr. and Witelski, Thomas P. (1995) Shock Formation in a Multidimensional Viscoelastic Diffusive System. SIAM Journal on Applied Mathematics, 55 (2). pp. 348-368. ISSN 0036-1399. http://resolver.caltech.edu/CaltechAUTHORS:COHsiamjam95

[img]
Preview
PDF
See Usage Policy.

1712Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:COHsiamjam95

Abstract

We examine a model for non-Fickian "sorption overshoot" behavior in diffusive polymer-penetrant systems. The equations of motion proposed by Cohen and White [SIAM J. Appl. Math., 51 (1991), pp. 472–483] are solved for two-dimensional problems using matched asymptotic expansions. The phenomenon of shock formation predicted by the model is examined and contrasted with similar behavior in classical reaction-diffusion systems. Mass uptake curves produced by the model are examined and shown to compare favorably with experimental observations.


Item Type:Article
Additional Information:©1995 Society for Industrial and Applied Mathematics. Received by the editors June 26, 1993; accepted for publication (in revised form) May 27, 1994. The research of this author [D.S.C.] was supported by United States Army Research Office (Durham) contract DAAL03-89-K-0014, National Science Foundation grant DMS-9024963, Air Force Office of Scientific Research grant AFOSR-91-0045, and Department of Energy grant W-7405-ENG-36 and performed at the Center for Nonlinear Studies at Los Alamos. The research of this author [A.B.W.Jr.] was supported by United States Department of Energy contract W-7405-ENG-36. The research of this author [T.P.W.] was supported by a National Science Foundation graduate fellowship, National Science Foundation grant DMS-9024963, and Air Force Office of Scientific Research grant AFOSR-91-0045. This paper is dedicated to Joseph B. Keller on the occasion of his 70th birthday.
Subject Keywords:viscoelastic diffusion; shocks; reaction-diffusion
Record Number:CaltechAUTHORS:COHsiamjam95
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:COHsiamjam95
Alternative URL:http://dx.doi.org/10.1137/S0036139993269333
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10851
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:13 Jun 2008
Last Modified:26 Dec 2012 10:05

Repository Staff Only: item control page